Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 4, NWS Gray, ME

May 12, 20236 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 12, 2023, 4:26 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 12, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 12, 2023, 4:26 AM EDT (08:26 UTC)
In effect from
May 12, 2023, 8:00 AM EDT
Expired
May 12, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WHUS41 KGYX 120826
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
426 AM EDT Fri May 12 2023

MEZ023>028-NHZ014-121630-
/O.NEW.KGYX.BH.S.0004.230512T1200Z-230513T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
426 AM EDT Fri May 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the upper 40s to lower 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. Anyone on boats or paddlecraft should use 
  extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$
1 follow-up statement
830 
WHUS41 KGYX 122029
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
429 PM EDT Fri May 12 2023

MEZ023>028-NHZ014-130000-
/O.CON.KGYX.BH.S.0004.000000T0000Z-230513T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
429 PM EDT Fri May 12 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the upper 40s to lower 50s.

* WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, 
  Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, 
  Coastal Rockingham County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. Anyone on boats or paddlecraft should use 
  extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents. 

All boaters and paddlers are highly encouraged to contact the
U.S. Coast Guard Auxiliary or U.S. Power Squadrons at
www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel
check. This is a convenient, no consequence way to ensure your
vessel is outfitted with all required safety equipment. 
Additionally, please label your paddlecraft with your contact
information (IF FOUND Sticker) in the event it is found adrift on
the water.

&&

$$

MEC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 12, 4:22 AM EDT, 4 minutes earlier.

Area forecast discussion, May 12, 4:22 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Gray ME
422 AM EDT Fri May 12 2023

.SYNOPSIS...
A cold front will approach the region today. This may trigger
scattered showers and possibly thunderstorms. A dry northwest
flow will allow for dry conditions over the weekend on gusty
winds. Another cold front may bring a few showers to the region
Monday night into Tuesday. More dry, Canadian air arrives behind
this front during the midweek period.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An upper level trough and a surface cold front will approach
from the northwest today. The latest HRRR continues to show one
batch of shower reaching northern areas this morning which
appears to be reasonable given latest radar imagery as of 08Z
showing a cluster of showers and storms over northern New York
moving east, southeast.

Warming conditions with temperatures reaching the 70s and even
some lower 80s this afternoon will help to destabilize the
atmosphere with surface dew points in the upper 40s. This may
trigger a thunderstorm or two ahead of the trough and frontal
zone however many areas will remain dry this afternoon. With the
dry conditions in many locations, especially the coast, have
coordinated with the USCG and WFO CAR for an SPS with increased
paddlecraft risk today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
A mild night can be expected tonight with overnight lows in the
50s south of the mountains. A northwesterly flow with lowering
surface dew points will be the theme for Saturday. Have edged
towards the lower end of guidance with the surface dew point.
Gusty winds can be expected in a well mixed layer. Temperatures
will be cooler, but still above normal for this time of the
year with 70s for highs outside the mountains. Downslope
conditions will lead to mainly sunny skies.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview: The long term portion of the forecast will be
dominated by broad upper level troughing with a series of
frontal boundaries crossing through the region. Much of the
period will feature dry conditions with a few chances for
scattered showers mixed in between. Temperatures will return
back towards seasonable levels.

Impacts:  Low afternoon RH is likely to continue through at least
Monday along with breezy conditions at times, which may result in
elevated fire weather conditions.

Forecast Details: The forecast begins with cooling temperatures on
Saturday night behind the cold front as CAA continues over the area.
This will allow for lows to near the freezing mark across the
north and mountains to the 40s elsewhere. We will remain under
cyclonic flow on Sunday due to an area of low pressure over
Newfoundland. Deep afternoon mixing will once again allow for
breezy northwest winds through the day along with low afternoon
RH values into the 20s to near 30 percent range. Winds will
begin to relax some on Sunday night as the upper level trough
moves off to our east and depending on how quickly they
diminish, radiational cooling may allow for the development of
frost across some sheltered northern valleys.

Winds will become more westerly on Monday ahead of a cold front,
which will allow for a warmer afternoon with highs into the
lower to middle 70s for areas south of the mountains. The cold
front will then cross late Monday or early Tuesday, bringing the
potential for a few scattered showers as lows bottom out into
the 40s to near 50 degrees. Scattered showers will remain
possible on Tuesday as the front meanders offshore but most
areas will likely remain dry with peaks of sunshine mixed in.
Temperatures then cool to near or perhaps even a little below
normal behind this front for Wednesday with frost/freeze
conditions possible across some interior locations Wednesday
night depending on if we decouple. Temperatures then look to
moderate some for Thursday and Friday as ridging returns.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Short Term...Today will again be breezy, with a brief SHRA
possible over the TAF sites. These will lift first through NH
and then into ME during the morning to afternoon. All locations
will dry by Fri evening into Saturday. It will become windy from
the northwest behind a cold front.

Long Term...VFR conditions will dominate Saturday night through
much of next week.

&&

.MARINE...
Short Term...Below SCA conditions expected. Isolated showers
expected today under southwesterly winds. Winds back to the west
tonight, then northwest on Saturday after the passage of a cold
front.

Long Term...Winds and seas to remain below SCA criteria through
at least Tuesday.

&&

.FIRE WEATHER...
Dry conditions expected today outside the scattered showers and
isolated thunderstorms. A conference call has been scheduled for
Saturday's conditions with gusty winds and low RH values
expected. Sunday will once again feature low RH values during
the afternoon along with breezy conditions but temperatures will
be cooler. Moderate humidity and weaker winds then look to
briefly return for Monday before another dry airmass arrives for
Tuesday and Wednesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Cannon
SHORT TERM...Cannon
LONG TERM...Tubbs
FIRE WEATHER...Cannon/Tubbs
Hazardous weather outlook, May 12, 3:15 AM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
315 AM EDT Fri May 12 2023

MEZ007>009-012>014-018>028-033-NHZ001>015-130715-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
315 AM EDT Fri May 12 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Saturday warm temperatures and low humidity will likely lead to
elevated fire weather conditions. In addition, northwesterly winds
may gust up to around 35 mph at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-130715-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
315 AM EDT Fri May 12 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.